Alert archive / Indiana / Tornado Warnings in 2023

Tornado Warning 23, NWS Northern Indiana

August 5, 2023White County, Indiana

NWS Northern Indiana issued this tornado warning at Aug 5, 2023, 5:53 PM EDT for White County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2023, 5:53 PM EDT (21:53 UTC)
Expired
Aug 5, 2023, 6:16 PM EDT
In force
23 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County White County, IN

The radar

The Indianapolis radar (KIND), 111 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

440 
WFUS53 KIWX 052153
TORIWX
INC181-052230-
/O.NEW.KIWX.TO.W.0023.230805T2153Z-230805T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
553 PM EDT Sat Aug 5 2023

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  South central White County in northwestern Indiana...

* Until 630 PM EDT.
    
* At 553 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Brookston, or 10 miles north of Lafayette, moving
  northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central White County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4067 8677 4068 8676 4067 8675 4066 8676
      4066 8678 4057 8677 4056 8677 4056 8693
      4057 8693
TIME...MOT...LOC 2153Z 241DEG 18KT 4055 8683 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Andersen
3 follow-up statements
314 
WWUS53 KIWX 052203
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
603 PM EDT Sat Aug 5 2023

INC181-052230-
/O.CON.KIWX.TO.W.0023.000000T0000Z-230805T2230Z/
White IN-
603 PM EDT Sat Aug 5 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR SOUTH
CENTRAL WHITE COUNTY...
    
At 602 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Brookston, or 12 miles south of Monticello, moving
northeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
south central White County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4067 8677 4068 8676 4067 8675 4066 8676
      4065 8678 4057 8677 4056 8677 4056 8686
      4061 8686
TIME...MOT...LOC 2202Z 241DEG 18KT 4057 8678 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
<50 MPH

$$

Andersen
102 
WWUS53 KIWX 052212
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
612 PM EDT Sat Aug 5 2023

INC181-052230-
/O.CON.KIWX.TO.W.0023.000000T0000Z-230805T2230Z/
White IN-
612 PM EDT Sat Aug 5 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR SOUTH
CENTRAL WHITE COUNTY...
    
At 611 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Delphi, or 10 miles south of Monticello, moving
northeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
south central White County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4068 8676 4067 8675 4066 8676 4065 8678
      4057 8677 4056 8677 4056 8682 4063 8681
TIME...MOT...LOC 2211Z 241DEG 18KT 4059 8672 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
<50 MPH

$$

Andersen
384 
WWUS53 KIWX 052216
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
616 PM EDT Sat Aug 5 2023

INC181-052226-
/O.CAN.KIWX.TO.W.0023.000000T0000Z-230805T2230Z/
White IN-
616 PM EDT Sat Aug 5 2023

...THE TORNADO WARNING FOR SOUTH CENTRAL WHITE COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4068 8676 4067 8675 4066 8676 4065 8678
      4057 8677 4056 8677 4056 8682 4063 8681
TIME...MOT...LOC 2213Z 241DEG 18KT 4060 8669 

$$

Andersen

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Aug 5, 3:27 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 5, 3:27 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
327 PM EDT Sat Aug 5 2023

.SYNOPSIS...
Issued at 324 PM EDT Sat Aug 5 2023

Rain will spread slowly over much of the area this evening and
tonight. The heaviest rain will fall over northwest and west
central Indiana. Some rain lingers into Sunday. The week ahead
looks slightly cool, by summer standards, with intermittent rain
chances.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 324 PM EDT Sat Aug 5 2023

Slow-moving MCV has finally arrived, bringing light rain as far east
as Fort Wayne, with heavy rain approaching the far western CWA.
Satellite this past hour or two shows renewed convection, versus the
lull that occurred through much of midday. It is these convective
elements that will pose the greatest risk for flash flooding.
Though, tonight and tomorrow, we'll keep an eye on a deformation
zone as well.

The decision to hoist a flood watch was a tough one. Guidance
offered a wide (and wild) array of solutions. Antecedent dry
conditions over a generally rural area offered some pause. However,
given the climatologically high PWATs, incredibly slow storm motion,
and the anticipated (now occuring) renewed convection, the flood
watch was hoisted where 2 to perhaps 4 inches of rain is possible.
The 12z HREF seemed to offer a reasonable middle-ground QPF.

Overall, POPs tonight through Sunday err on the slow side. A
northward trend was noted in some guidance late tonight suggesting
the deformation zone on the north side of the low may eventually win
out and provide the IN-MI line with a period of steady rain. While
confidence is low for POPs on Sunday, confidence is high that the
severe weather risk has decreased dramatically, and that perhaps
morning POPs will be greatest toward southern Michigan. Some dry
hours are expected over the forecast area especially in the
afternoon.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 324 PM EDT Sat Aug 5 2023

The forecast 500-mb chart for Monday looks out of place for early
August; rather fall or winter-like. The crawling MCV turned surface
low is finally absorbed by a stronger trough digging in over the
Illinois Sunday night. As a result, a sprawling upper-level low is
overhead on Monday offering the chance for passing showers and cool
conditions; highs in the mid-70s.

Broad troughing aloft will keep temperatures a touch below normal
through the week. A couple of disturbances bring the chance for
showers and thunderstorms late Wednesday and again near Friday
night. Early indications suggest we may be between systems next
weekend, thus perhaps leaning toward a dry forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1251 PM EDT Sat Aug 5 2023

A mesolow over central IL will drift slowly east-northeast into
northern Indiana by later tonight into tomorrow morning.
Leading isentropic upglide and associated moisture advection will
eventually bring at least light rain into the terminals later
this afternoon into this evening. Visibilities may lower into MVFR
at times with ceilings gradually lowering into lower VFR. Greater
chances for heavier rain showers and vis/cig restrictions then
arrive overnight as the low level circulation and deeper moisture
track into the area. Easterly winds will generally remain near 10
knots through much of the period otherwise.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through late tonight for INZ012>015-020-022.

MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 5, 1:49 PM EDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
149 PM EDT Sat Aug 5 2023

INZ005>009-017-018-023>027-032>034-103-104-116-203-204-216-
MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-061800-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Miami-Wabash-
Huntington-Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
149 PM EDT Sat Aug 5 2023 /1249 PM CDT Sat Aug 5 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

A slow moving system may produce pockets of heavy rainfall, primarily
over western Indiana.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ012>015-020-022-061800-
Starke-Pulaski-Marshall-Fulton IN-White-Cass IN-
149 PM EDT Sat Aug 5 2023 /1249 PM CDT Sat Aug 5 2023/

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-061800-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
149 PM EDT Sat Aug 5 2023

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:42 PM EDTFlood WatchIWXCass, Fulton, Marshall, Pulaski, Starke, White9 hr
Aug 5, 5:43 PM EDTAreal Flood AdvisoryIWXWhite4 hr
Aug 5, 7:17 PM EDTSevere Thunderstorm WarningIWXBlackford, Grant, Wells43 min

Nearby

Tornado Warnings in Indiana, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.